Excessive Heat, Angelina
- When
- August 18, 10:00 AM CST to August 27, 11:59 PM CST
- Where
- Angelina forecast zone
- Reported by
- ASOS
- Coordinates
- 31.255, -94.612 (the zone’s center; the record gives no point)
S. through much of mid to late August.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A strong upper-level ridge of high pressure intensified and expanded farther northeast from the Southern Plains into the mid-section of U.S. through much of mid to late August. Prevailing southerly flow south of the ridge maintained persistent Gulf of Mexico moisture across the Four State Region. Strong sinking motion observed beneath this ridge resulted in compressional warming, with temperatures climbing well into the triple digits across all of East and Northeast Texas. Given the limited mixing of dewpoints observed, oppressive heat was observed with heat indices reaching or exceeding 110 degrees throughout much of mid to late August.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 18, 9:40 AM CST, 20 minutes earlier.
Area Forecast Discussion
National Weather Service Shreveport LA
1040 AM CDT Fri Aug 18 2023
...New UPDATE, AVIATION...
.UPDATE...
Issued at 1024 AM CDT Fri Aug 18 2023
VIS Satellite this morning in addition to a peek outside shows
that we are dealing with some elevated smoke that at least appears
to be emanating from the Canadian fires as the elevated plume can
be seen streaming from north across the Great Plains and into the
Lower Miss Valley. It will be interesting to see if this affects
our afternoon high temperatures at all but so far, that would be a
negative as 15z temps are running right where the should be,
middle 80s across our northern half and near 90 to the lower 90s
from the I-20 Corridor and points south. In fact, a quick peak at
SHV's observation at of 1530z and we have quickly warmed to 94
degrees.
There remains a stalled boundary bisecting our region from
northwest to southeast across our region with another weak cold
front just north of our region. The first feature will likely
dissipate and/or become reinforced by the more northern boundary
but they will do little other than to provide a weak wind shift as
temperatures should not be impacted. In fact, if anything, low
level moisture pooling in association with the northern most
boundary may tend to keep sfc dewpoints a little higher than they
would otherwise be which will likely only add to the Heat Index
temperatures today. Having said that, do not believe our northern
zones will see sustained 110+ heat indices for any length of time
today so will keep heat headlines as is for the remainder of the
day into the evening.
No changes are necessary attm...13.
&&
.SHORT TERM...
(Friday through Saturday)
Issued at 340 AM CDT Fri Aug 18 2023
A little history lesson to begin the AFD this morning as today's
date (in 1909) holds the distinction for establishing the all-time
hottest temperature ever recorded in Shreveport at 110 degrees F.
Although we aren't expecting to repeat history today, it's likely
that we won't be too far off from that massive number given that
we were only 5 degrees shy of it yesterday. At the sfc, our region
remains more or less sandwiched between two frontal boundaries as
the one lifting northward into our far southern zones this morning
brought the brief period of heat relief earlier in the week before
stalling. Another weak boundary entering our far northern zones is
expected to make slightly more southward progress today, although
this may serve to propel temperatures even higher just ahead of it
due to compressional heating while strong ridging aloft continues
to result in increasing subsidence. Unfortunately, this pattern is
expected to produce the hottest temperatures of the summer for the
majority of the region (as if it hasn't already been hot enough).
With the exception of some of our northernmost zones, triple-digit
heat shows no signs of relenting anytime soon with much of East TX
and North LA likely reaching or exceeding 105 degrees today and on
through the weekend. Overnight temperatures will also become more
uncomfortable as well with areas south of the frontal boundary in
the upper 70s to near 80 degrees tonight while more northern zones
will be slightly milder in the lower to mid 70s.
Heat hazard headlines for today are largely driven by the boundary
placements with dew points inching higher in southern and western
zones due to the southern boundary's push back north toward I-20.
The northern boundary should help to maintain slightly drier air
and thus Heat Advisory conditions in most of our northern/eastern
zones while Excessive Heat Warning criteria should be achievable
farther south and west. Aside from the unrelenting heat concerns,
fire weather conditions are becoming increasingly problematic as
fire danger continues to escalate with each passing day of no rain
on top of the oppressive temperatures that have resulted in flash
drought conditions over the past month over much of the ArkLaTex.
Unfortunately, this situation will only get worse before it gets
better so it's imperative to be mindful of local/state burn bans
and associated fire risks from just a simple spark, lit cigarettes
or anything else that could potentially produce a small flame.
/19/
&&
.LONG TERM...
(Saturday Night through Friday)
Issued at 340 AM CDT Fri Aug 18 2023
By the middle of the weekend, the massive area of ridging will
continue to be the dominating factor in the long term forecasts for
the Four State Region. Sunday will only see the death ridge over the
center of the CONUS expand in coverage, blossoming until its reach
stretches from the Rocky Mountains in the west to the Atlantic
Seaboard in the east and from the High Plains and Upper Midwest in
the north to the Rio Grande valley and Gulf Coast in the south.
Corresponding with the considerable areal coverage of this enormous
ridge, the intensity of the heat under its dome will only increase,
with a vast swath of triple digit highs extending down the Plains
and into the ArkLaTex. Highs Sunday afternoon will closely resemble
Saturday's, with upper 90s northeast and widespread triple digits
elsewhere, as many sites look poised to reach and exceed 105 degrees
again.
Nobody wants to hear this news, and it is equally unpleasant to
deliver, but the ridge will not hurry to depart from the ArkLaTex,
and afternoon highs in the triple digits will continue to steal the
show through the majority of this long term forecast period,
attended by lows in the mid to upper 70s and lower 80s.
Some possible relief to the aforementioned heat is possible, but how
much and to what degree will depend very much on the position and
extent of the great high. There is general model consensus that the
apex of the ridge will shift north into early next week, which may
open the ArkLaTex up to southerly flow, possibly ushering in some of
the first true sea breeze afternoons of the season. The current
forecast concentrates the highest PoPs south of our CWA, but as the
forecast evolves, these rain chances may begin to nudge northward if
the ridging does not shut them out entirely. Consideration is also
being given to a potential tropical disturbance which looks to
attempt to organize in the western Gulf by the middle of the week.
If this comes to pass and is likewise not diverted by the ridging,
increased PoPs may manage to bring welcomed relief to heat and
drought across the region. The latest model runs indicate the ridge
continuing to dominate, thus PoPs are limited in coverage at this
time, but this pattern will be monitored closely through the course
of the coming days.
/26/
&&
.AVIATION...
(18Z TAFS)
Issued at 1024 AM CDT Fri Aug 18 2023
No aviation concerns are forecast through the next 24 hours. Look
for mostly variable winds through the period as well with speeds
generally below 10kts.
13
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 106 78 107 79 / 0 0 0 0
MLU 103 74 105 75 / 0 0 0 0
DEQ 100 71 102 73 / 0 0 0 0
TXK 103 74 103 76 / 0 0 0 0
ELD 98 72 99 72 / 0 0 0 0
TYR 108 80 108 79 / 0 0 0 0
GGG 107 78 108 78 / 0 0 0 0
LFK 107 77 108 78 / 10 0 10 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 8 PM CDT this evening for ARZ050-051-059>061-
071>073.
Excessive Heat Warning until 8 PM CDT this evening for ARZ070.
LA...Heat Advisory until 8 PM CDT this evening for LAZ004>006-014.
Excessive Heat Warning until 8 PM CDT this evening for
LAZ001>003-010>013-017>022.
OK...Heat Advisory until 8 PM CDT this evening for OKZ077.
TX...Excessive Heat Warning until 8 PM CDT this evening for TXZ096-
097-108>112-124>126-136>138-149>153-165>167.
&&
SHORT TERM...19
LONG TERM....26
AVIATION...13Hazardous Weather Outlook National Weather Service Shreveport LA 525 AM CDT Fri Aug 18 2023 ARZ070-LAZ001>003-010>013-017>022-TXZ096-097-108>112-124>126-136>138- 149>153-165>167-191030- Miller-Caddo-Bossier-Webster-De Soto-Red River-Bienville-Jackson- Sabine-Natchitoches-Winn-Grant-Caldwell-La Salle-Bowie-Franklin- Titus-Camp-Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison- Cherokee-Rusk-Panola-Nacogdoches-Shelby-Angelina-San Augustine- 525 AM CDT Fri Aug 18 2023 ...EXCESSIVE HEAT WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM CDT THIS EVENING... This Hazardous Weather Outlook is for southwest Arkansas, north central Louisiana, northwest Louisiana, east Texas and northeast Texas. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Excessive Heat Warning. An elevated fire danger threat will remain today across most of East Texas, due to low relative humidity and critically to extremely dry conditions. Hot conditions will also return today, with daytime highs in the triple digits. An Excessive Heat Warning is in effect, as heat indices exceeding 110 degrees can be expected. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. More heat hazards are possible through the weekend as temperatures will climb back into the triple digits through at least early next week. The increasingly dry conditions will maintain a risk of wildfires across the region. However, rain chances may return to areas south of Interstate 20 early next week, as several disturbances will move near the Texas and Louisiana Gulf Coast. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ARZ050-051-059>061-071>073-LAZ004>006-014-OKZ077-191030- Sevier-Howard-Little River-Hempstead-Nevada-Lafayette-Columbia-Union- Claiborne-Lincoln-Ouachita-McCurtain- 525 AM CDT Fri Aug 18 2023 ...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM CDT THIS EVENING... This Hazardous Weather Outlook is for south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana and southeast Oklahoma. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. An elevated fire danger threat will remain today across most of East Texas, due to low relative humidity and critically to extremely dry conditions. Hot conditions will also return today, with daytime highs in the triple digits. A Heat Advisory is in effect, as heat indices of up to 109 degrees can be expected. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. More heat hazards are possible through the weekend as temperatures will climb back into the triple digits through at least early next week. The increasingly dry conditions will maintain a risk of wildfires across the region. However, rain chances may return to areas south of Interstate 20 early next week, as several disturbances will move near the Texas and Louisiana Gulf Coast. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
21 excessive heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1136688, 1136689, 1136690, 1136691, 1136692, 1136693, 1136694, 1136695, 1136696, 1136697, 1136698, 1136699, 1136700, 1136701, 1136702, 1136703, 1136704, 1136705, 1136706, 1136707, 1136708.